Understanding Ototoxic Medications

Understanding Ototoxic Medications

Would you rather have your healing without a side of harm? Medications that may be prescribed by your physician carries the hidden danger of potential hearing loss. Even seemingly benign over-the-counter medications carry a small print warning to this effect. Drugs that can potentially harm hearing are termed “ototoxic,” which literally means poisonous to the ear. There are a number of commonly used ototoxic drugs that are often recommended or prescribed despite their known ototoxicity. In most cases, the medications must be taken in extremely large doses to elicit this type of damage. However, taking too many of these in conjunction with one another can also sharply increase risk of hearing loss.

Antibiotics

Aminoglycosides are a class of antibiotics that are routinely prescribed and have known potential for hearing damage. The risk is not small, as aminoglycosides carry a 20-60% risk of permanent hearing loss. Ironically, up until fairly recently, these were a common addition to eardrops prescribed to treat ear infections.  

In response to this high risk of hearing loss, researchers are working to develop aminoglycosides that do not carry the risk of deafness or kidney damage. If hearing loss is enough to make you reconsider taking these medications, do ask your physician for an alternate medication.

Aspirin

We collectively use aspirin to both treat ailments and as a preventative. Aspirin therapy is commonly recommended for people to deter the risk of heart attacks because it has the effect of reducing the clumping action of blood platelets. However, taken in large doses, temporary hearing loss may occur. The dangerous dosage must be quite high, exceeding eight or twelve pills per day. Thankfully, this hearing loss is often non-permanent and hearing can be restored once the amount of aspirin ingested is reduced.

Your healthcare provider will never recommend aspirin therapy with this large of a dosage, but it is incredibly easy to expand our habits thinking that more is more. The threat of ototoxicity in aspirin is an important reminder to listen carefully to recommended doses and abide by them.

Advil

You don’t have to clear out all of your favorite pain relievers from the medicine cabinet. But along with Aspirin, Advil is very large doses can also adversely result in hearing loss. Known as a NSAIDs (Nonsteroidal Anti-Inflammatory Drugs), ibuprofen and naproxen have been linked with hearing issues. If you’re experiencing unexplained hearing loss, consider your daily Advil dose. You might be consistently self-treating a condition with a medication under the NSAID umbrella.

Chemotherapy drugs

The powerful medications used to treat cancer patients have the potential to do residual harm. Cisplatin, carboplatin or bleomycin are chemotherapy drugs that have all been connected to hearing loss. Your physician and treatment team will make you aware of the potential side effects of all the medications being administered so you are always informed of the risk. Together, you can chart the healing course most acceptable to you.

Loop Diuretics

Loop diuretics are prescribed as treatment for hypertension or edema due to congestive heart failure or renal insufficiency. They carry the risk of hearing loss because they initiate changes in the balance of fluids and salts of the inner ear, resulting in tissue swelling and issues with transmission of nerve signals. On their own, hearing loss that occurs is often irreversible. However, the risk of combining loop diuretics and other ototoxic drugs is an irreversible hearing loss. To avoid this permanent damage, disclose all current medications to your healthcare provider.

Protect your hearing health

Always disclose the medications you are taking to your healthcare provider. This includes over-the-counter medications that are self-administered and might not necessarily be on your radar of drug disclosure. Take note of side effects instead of trusting blindly, because you are your own best health advocate.

Pay attention to how medications are making you feel. If there is a new ringing or buzzing in the ears, or if existing tinnitus is exacerbated, sound the alarm to your physician. These early warnings of hearing damage are worth investigating. While you should never cease taking a prescribed medication without consulting your doctor, it is worthwhile to inquire if another treatment option is available. Because your medications should be healing without doing harm.

It is important to remember to follow your doctor’s orders with all of your medication. If you are concerned with your hearing abilities, visit us at Hearing Health Care Center for a hearing test.